Psychiatry Education Forum Academy › Forums › Forum Discussions › FACIAL EDEMA 2/2 ANTIPSYCHOTICS? › Reply To: FACIAL EDEMA 2/2 ANTIPSYCHOTICS?
HarvinderAdministratorJuly 19, 2021 at 6:38 pm
Thanks for sharing this interesting case. Note that antipsychotic-induced edema is not an uncommon side-effect and can occur with any antipsychotic and any dose (risk is higher with a faster increase in medication). The most common site ie eyelid and face.
Case reports have shown the association of edema with the following antipsychotics:
The treatment recommendations are as follows:
- Avoid antipsychotics if possible.
- If an antipsychotic is chosen: change to different antipsychotics at low dose with slow titration: aripiprazole may be a good next option.
- I will consider medications in the following orders: antidepressants followed by lamotrigine, clonidine, guanfacine, and aripiprazole
- Get genetic testing to rule out the risk of slow metabolizers for certain medications.
- If she responds to certain antipsychotics and edema remains a limiting factor: the addition of a diuretic may be used as a last resort.
I will work on creating a separate chapter on this topic soon. Please keep us updated of your progress.